I am a 42-yr old African American woman. I had hair restoration surgery in March 2006 for androgenic alopecia in the crown. For the last year and a half, I’ve been taking Propecia in pill form 2.5mg/day as well as topically. I’ve noticed since taking the meds, I’m experiencing diffuse thinning all over my head now. Have you heard of Propecia causing accelerated hair loss? Is this a temporary side effect? If I stop now, will my density return?
Propecia (finasteride 1mg) is an oral medication for the treatment of androgenic hair loss approved only for use in men. It blocks a hormone known as dihydrotestosterone (DHT) which is responsible for hair loss in men. Propecia is not approved for women, because female hair loss is not necessarily caused by DHT and it may cause birth defects when women take the medication. Finally, only 1mg of finasteride is recommended for the treatment of androgenic hair loss. Taking 2 mg or 2.5 mg is not necessarily twice as better or effective. It will however increase the potential for more unwanted side effects. I would recommend that you see your doctor and address these concerns to him/her and or see another physician for a second opinion. This website is NOT a second opinion.
The question should be: Will taking Propecia harm me if I am not going to get pregnant? We really don’t know the answer to that, as the appropriate clinical studies were not done on women so safety and effectiveness are still up in the air. I couldn’t possible know the cause of your hair loss without an examination and a detailed medical history.
Also worth noting, Propecia is not available in a topical form or available in 2.5 mg strength.